With a surge in teenagers using social media platforms, it’s crucial for parents to stay informed about alarming trends and challenges. TikTok has gained immense popularity among American youth, with nearly half of its users falling between the ages of 10 and 29. The latest challenge making rounds on the platform involves teenagers intentionally overdosing on paracetamol to see who can stay hospitalized the longest. Just to clarify, paracetamol is the same as acetaminophen or Tylenol. While it’s called acetaminophen in the U.S. and Japan, the term paracetamol is used in Europe and most other parts of the world.
Authorities in Great Britain are warning about this alarming paracetamol TikTok challenge, as several teenagers have already overdosed. Law enforcement is urging parents to intervene and prevent their children from participating in such risky online trends.
“In Southampton over the weekend, young people between the ages of 15 and 17 decided to challenge each other to overdose. The one who stayed in the hospital the longest would be declared the winner,” Donna Jones, the chairman of the Association of Police and Crime Commissioners, told BBC Radio 4.
Although the paracetamol challenge hasn’t hit the United States as severely, a couple of other TikTok trends have proven dangerous, even deadly, for American teenagers. A tragic incident involved a 13-year-old Ohio boy who lost his life after attempting the Benadryl challenge earlier this year. According to ABC 6, Jacob Stevens ingested 12 to 14 Benadryl tablets in one go. His father revealed that Jacob was at home with friends when they participated in the viral challenge. Shockingly, Jacob’s friends recorded the moment he took the medication, and suddenly, his body started seizing. Jacob’s father now advocates for age restrictions on social media platforms like TikTok.
In addition to the paracetamol and Benadryl challenges, the Food and Drug Administration (FDA) issued a warning in late 2022 regarding the #sleepychicken challenge. This risky trend encouraged people to cook raw chicken in NyQuil. Videos featuring the ‘Sleepy Chicken’ have gained hundreds of thousands of views on TikTok.
The FDA cautioned against this practice, emphasizing its potential hazards. Boiling medication can increase its concentration and alter its properties in harmful ways. Even inhaling the medication’s vapors during cooking could lead to dangerous levels of the drugs entering the body.
According to the FDA, a mix of social media trends, peer pressure, and easy access to over-the-counter drugs can create a dangerous concoction. The organization strongly advises parents to sit down with their children and discuss the dangers of misusing drugs.